Hail, Laramie
- When
- August 8, 6:00 PM MST to 6:30 PM MST
- Where
- Laramie County, Hillsdale to 7 mi N of Burns
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.220, -104.480
Most of the hail along track was around 1 inch in diameter.
An upper level disturbance caused scattered thunderstorms to develop over southeast Wyoming with one storm producing some large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An upper level disturbance caused scattered thunderstorms to develop over southeast Wyoming with one storm producing some large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 8, 1:45 PM MST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 245 PM MDT SAT AUG 8 2009 .SHORT TERM...TONIGHT THRU MON...GOOD LOW LEVEL CONVERGENCE DVLPG ALONG SRN LAR RANGE...WITH SEMI-MOIST UPSLOPE E/NE WINDS OVER FAR SE WY. EXPECTING SOME TSTMS TO FIRE OVER HIGHER TERRAIN AND DRIFT NEWD ACROSS PLAINS LATE THIS AFTN INTO THIS EVENING. A FEW STORMS WILL BE CAPABLE OF MAINLY SMALL HAIL AND BRIEF HEAVY RAIN. WATER VAPOR SATELLITE PIXS SHOWS A FTR OVER SE UT WHICH WILL BE MOVING NEWD THIS EVENG AIDING TSTM DVLPMNT. LINGERING MAIN PIECE OF UPPER TROF BACK OVER ERN NV TO ID WILL SHIFT E STARTING TONIGHT WITH GOOD UPPER JET ON EAST SIDE OF SYSTEM. MODELS SHOW A BREAKOUT OF SHWRS/TSTMS LATER TONIGHT INTO SUN MRNG WITH THE EJECTING TROF ACROSS MUCH OF THE AREA. HAVE UPPED POPS BUT PROBABLY NOT ENUF GIVEN STRENGTH OF THE SYSTEM. UPPER TROF MOVES OUT OF THE REGION SUN AFTN...BUT ENOUGH MSTR AND MARGINAL INSTBLTY FOR SOME AFTN SHWRS/TSTMS. MODELS HAVE BEEN SHOWING A WEAK LAGGING PART OF THE UPPER TROF CAUSING SOME SHWRS/TSTMS OVER MAINLY NERN CO SUN NIGHT FOR A FEW RUNS...SO HAVE ADDED SOME PCPN CHCS NEAR THE CO BORDER. YET ANOTHER UPPER FTR IS FCST TO MOVE INTO THE REGION ON MON AFTN...SO HAVE SPREAD SOME POPS BACK INTO THE REGION MAINLY SE THIRD OF THE AREA. TEMPS ON SUN COULD BE TRICKY ESPCLY IN THE PNHNDL WHERE CLOUDS WILL LINGER THE LONGEST. WARMER ON MON WITH MORE SUNSHINE. .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... KEPT A VERY LOW POP FOR TSTMS AT SE EDGE OF CWA MONDAY EVENING WITH MINOR DISTURBANCE EXITING AREA. AFTER THIS...UPPER RIDGING WILL DOMINATE THE WX TUESDAY THROUGH THURSDAY GETTING TEMPS BACK UP TO AND ABOVE NORMAL UNDER MOSTLY CLEAR SKIES. THERE COULD BE AN ISOLATED LATE DAY TSTM OR TWO OVER EASTERN CWA WEDNESDAY AND THURSDAY LIKE THE ECMWF SHOWS VS. DRY GFS...BUT KEPT IT OUT OF FORECAST FOR NOW. ON FRIDAY...RIDGE FLATTENS AND FLOW ALOFT BECOMES WSW. TEMPS WILL REMAIN ON WARM SIDE FRIDAY BUT THERE WILL BE A FEW TSTMS AT LEAST OVER THE MOUNTAINS AS MID LEVEL MOISTURE INCREASES. ON SATURDAY...ECMWF AND GFS SIMILAR IN SHOWING AN UPPER TROUGH SWEEPING ACROSS MT AND MAINLY NORTHERN WY WITH A COLD FRONT PUSHING INTO CWA. FOR NOW...HAVE LOWERED MAX TEMPS SOME AND ADDED A FEW TSTMS TO THE NORTHERN AND WESTERN PARTS OF THE CWA ALTHOUGH THESE MAY NEED TO BE INCLUDED OVER MOST AREAS. && .AVIATION...SCATTERED SHOWERS AND TSTMS OVER MUCH OF THE REGION OVERNIGHT INTO SUN MRNG WITH PTCHY MVFR CONDITIONS MAINLY EAST OF THE MTNS INTO THE PNHNDL 09Z-16Z. && .FIRE WEATHER...COOL UPPER SYSTEM OVER ID/UT WILL SHIFT EAST OVERNIGHT INTO SUN ACROSS THE REGION. SCT SHWRS AND TSTMS WILL AFFECT MOST AREAS OVERNIGHT INTO SUN MRNG. SOME DRYING ON MON BUT WITH ANOTHER CHC OF SHWRS/TSTMS MAINLY SE. UPPER RIDGE THEN BUILDS INTO THE REGION FOR THE MIDDLE TO THE END OF THE WEEK WITH TEMPS WARMING TO ABOVE NORMAL BY THE MIDDLE OF THE WEEK. A RETURN OF SOME MSTR TO THE AREA WILL BRING SLIM CHCS OF LATE DAY STORMS TO THE REGION BY THE END OF THE WEEK. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1000 AM MDT SAT AUG 8 2009 WYZ059>070-091600- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 1000 AM MDT SAT AUG 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS WILL FORM THIS AFTERNOON INTO THIS EVENING ACROSS MUCH OF THE REGION. A FEW OF THE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN...MAINLY ALONG AND EAST OF THE LARAMIE RANGE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS...MAINLY EAST OF THE LARAMIE RANGE FROM SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-091600- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- 1000 AM MDT SAT AUG 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS WILL FORM THIS AFTERNOON INTO THIS EVENING ACROSS MUCH OF THE REGION. A FEW OF THE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS...MAINLY EAST OF THE LARAMIE RANGE FROM SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 306 PM MDT SAT AUG 8 2009 WYZ059-067-069-082215- CONVERSE-PLATTE-CHEYENNE FOOTHILLS- INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...WHEATLAND... GUERNSEY...CHEYENNE 306 PM MDT SAT AUG 8 2009 ...A FEW THUNDERSTORMS RUMBLING OVER SOUTHEAST WYOMING... AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A FEW THUNDERSTORMS MAINLY ALONG AND NEAR INTERSTATE 25. ONE OF THESE STORMS WAS JUST NORTH OF CHEYENNE WITH ANOTHER NEAR GLENDO. OTHER STORMS NORTH OF CASPER WERE MOVING INTO NORTHWEST CONVERSE COUNTY. SMALL HAIL...WIND GUSTS NEAR 50 MPH AND BRIEF HEAVY RAIN WILL OCCUR WITH THESE STORMS AS THEY MOVE NORTHEAST AT 20 MPH. THUNDERSTORMS WILL BE INCREASING IN COVERAGE THROUGH THE REST OF THIS AFTERNOON. PEOPLE IN SOUTHEAST WYOMING SHOULD KEEP AN EYE ON THE SKY THIS AFTERNOON AND BE READY TO SEEK SHELTER SHOULD A STORM APPROACH. JLH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 343 PM MDT SAT AUG 8 2009 WYZ060-082230- NIOBRARA- 343 PM MDT SAT AUG 8 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NIOBRARA COUNTY UNTIL 430 PM MDT... AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LUSK...MOVING NORTHEAST AT 20 MPH. SMALL HAIL...HEAVY RAIN AND GUSTY WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IMMEDIATELY. GET INDOORS IF POSSIBLE AND STAY AWAY FROM WINDOWS. JLH
The Cheyenne radar (KCYS), 28 km away, was scanning. The volume nearest the first event began at 01:00 UTC.
1 hail. Local standard time, as filed.
Most of the hail along track was around 1 inch in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178331.